Alert archive / North Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 33, NWS Newport/Morehead City, NC

May 5, 2025Martin County, Washington County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 5, 2025, 5:16 PM EDT for Martin County, Washington County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2025, 5:16 PM EDT (21:16 UTC)
Expired
May 5, 2025, 5:45 PM EDT
In force
29 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Martin County, NC, Washington County, NC

The radar

The Morehead City radar (KMHX), 118 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 1:24 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2025-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2025-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 5, 3:00 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
300 PM EDT Mon May 5 2025

.SYNOPSIS...
High pressure will rebuild into the area Tuesday and Wednesday,
while another low pressure and/or cold front moves into the
region by late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3 PM Mon...Waning instability this evening will translate
to a decrease in storm coverage and intensity. By this evening,
showers and some embedded storms will be relegated to the OBX
zones, while interior areas see a drying and cooling trend as
cool front sweeps through from the west. Attention will turn to
patchy fog away from the coast overnight towards sunrise, as
areas that received rain today could lead to a enhanced chances
for fog. Will defer to later shifts to hone in on fog
developement.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 3 PM Mon...Much drier air for your Tue as TD's will only
be in the 50s for most, 60s coast. This will limit precip
chances, with only a very iso chc (20%) for the nern mainland
zones in the afternoon. Pleasant RH's as a result of the drier
air, and high temps near climo around 80 for most interior
zones and 70s for the coast. Coolest night of the period for Tue
night as the dry airmass and mo clear skies lead to lows well
down into the 50s (60s beaches).

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 4 AM Monday...Dampening shortwave ridging traverses the
area Wednesday, but but a southern stream shortwave and
deepening northern stream trough will potentially bring periods
of unsettled weather to the region as we move to the latter half
of the work week. Another upper level cut off low will move
into the Southern states next weekend and could continue to
bring unsettled weather across the area. 05/00z guidance now has
the northern stream trough stronger with a cut off low briefly
developing across the central Mid-Atlantic state Friday into
Saturday with a weaker upper low/trough across the South. As is
typical with amplified patterns and cut off lows, guidance is
not in best agreement with the evolution and timing of the late
week systems leading below average confidence. Temps look to be
near seasonal norms through Thursday, then a few degrees below
normal Friday through the weekend.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SHORT TERM /through Tuesday/...
As of 2 PM Monday...Tstorm chances quickly dwindle as the sun
sets, bringing mostly clear skies and light to calm winds
tonight. This brings another night of potential fog inland
tonight, but confidence is lower as drier air will advect in,
and have left fog mention out of the TAF's attm. Later shifts
will reevaluate.

LONG TERM /Tuesday night through Friday/...
As of 430 AM Monday...The upper low lifts out late Tuesday and
Wednesday bringing pred VFR conditions but could see late
night/early morning fog bringing sub-VFR conditions. Precip
chances increase Thursday into Friday with periods of sub-VFR
conditions possible.

&&

.MARINE...
SHORT TERM /through Tue night/...
As of 3 PM Mon...Srly winds of 10-20 kt cont through tonight
ahead of approaching front. Some showers and storms through the
overnight for the coastal areas, with perhaps a stronger storm.
Mostly dry for Tue, with light srly winds of 5-15 kt and seas of
2-4 ft.

LONG TERM /Wed through Friday/...
As of 445 AM Monday...A stalled boundary will linger along the
coast early Tuesday before pushing offshore late Tuesday and
Tuesday night. Winds will remain southerly around 10-15 kt, then
expect winds to become westerly around 10 kt or less behind the
front Tuesday night into Wednesday before backing to south to
southwesterly late Wednesday and Thursday. A cold front will
push south across the waters Thursday night with northerly winds
around 10-20 kt developing Friday. Seas generally 2-4 ft
through Thursday night, then build to 4-6 ft Friday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
     204-205.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...TL
SHORT TERM...TL
LONG TERM...SK/ZC
AVIATION...SK/TL
MARINE...SK/TL
Hazardous weather outlook, May 5, 11:33 AM EDT, 5 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1133 AM EDT Mon May 5 2025

NCZ203-061545-
Northern Outer Banks-
1133 AM EDT Mon May 5 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ046-047-081-092-094-194-198-061545-
Tyrrell-Mainland Dare-Mainland Hyde-Jones-Pamlico-Southern Craven-
Inland Onslow-
1133 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

There is a threat for strong to marginally severe thunderstorms this
afternoon into early evening. Main threats strong winds and large
hail.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044-045-079-080-090-091-193-061545-
Martin-Pitt-Washington-Greene-Beaufort-Duplin-Lenoir-Northern Craven-
1133 AM EDT Mon May 5 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Scattered to numerous thunderstorms are expected to develop this
afternoon into early evening. Main threats are damaging wind gusts
and large hail. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ196-205-061545-
East Carteret-Hatteras Island-
1133 AM EDT Mon May 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING NORTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ204-061545-
Ocracoke Island-
1133 AM EDT Mon May 5 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-199-061545-
West Carteret-Coastal Onslow-
1133 AM EDT Mon May 5 2025

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 5, 4:11 PM EDT, 1 hour 5 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
411 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Dmg     2 SE Grimesland         35.55N 77.16W
05/05/2025                   Pitt               NC   Public

            30 foot metal flag pole snapped in half.
            Report via Facebook. Time estimated via
            radar.

&&

Martin
Special weather statement, May 5, 4:12 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
412 PM EDT Mon May 5 2025

NCZ092-198-052045-
Jones NC-Inland Onslow NC-
412 PM EDT Mon May 5 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL JONES...WESTERN CRAVEN
AND NORTHWESTERN ONSLOW COUNTIES THROUGH 445 PM EDT...

At 411 PM EDT, Doppler radar was tracking a strong thunderstorm over
Petersburg, or 8 miles northwest of Half Moon, moving northeast at 25
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Trenton, Richlands, Petersburg, Pollocksville, Comfort, and Phillips
Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
eastern North Carolina.

&&

LAT...LON 3496 7766 3516 7735 3513 7729 3497 7719
      3486 7759
TIME...MOT...LOC 2011Z 240DEG 23KT 3492 7755

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

ZC
Local storm report, May 5, 4:13 PM EDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
413 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     Hail             4 SW Old Ford           35.60N 77.11W
05/05/2025  M1.00 Inch       Beaufort           NC   Trained Spotter

            Hail lasted 10 to 12 minutes. The ground is
            covered.

&&

Martin
Local storm report, May 5, 4:34 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
434 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Hail             1 NNW Shelmerdine       35.46N 77.27W
05/05/2025  E1.25 Inch       Pitt               NC   Broadcast Media

            Multiple reports of quarter, or slightly
            larger, size hail stones from Chicod to
            Grimesland. Report via WITN.

&&

Martin
Local storm report, May 5, 4:46 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
446 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             2 E Grimesland          35.56N 77.15W
05/05/2025  E1.75 Inch       Pitt               NC   Public

            Picture submitted via Facebook. The hail
            stone was shown next to a quarter, and based
            on the picture, it appears to be the size of
            a golf ball. Time estimated based on radar.

&&

Martin
Local storm report, May 5, 4:51 PM EDT, 25 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Newport/Morehead City NC
451 PM EDT Mon May 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     Hail             1 NW Winterville        35.54N 77.41W
05/05/2025  M0.75 Inch       Pitt               NC   Public

            Public report via mPING.

0324 PM     Hail             3 SE Winterville        35.49N 77.37W
05/05/2025  E0.75 Inch       Pitt               NC   Public

            Report via mPING.

0327 PM     Hail             4 NW Shelmerdine        35.50N 77.31W
05/05/2025  E1.00 Inch       Pitt               NC   Public

            Quarter size hail reported near Highway 43
            southeast of Winterville.

0338 PM     Hail             1 NNW Shelmerdine       35.46N 77.27W
05/05/2025  E1.25 Inch       Pitt               NC   Broadcast Media

            Multiple reports of quarter, or slightly
            larger, size hail stones from Chicod to
            Grimesland. Report via WITN.

0352 PM     Tstm Wnd Dmg     2 SE Grimesland         35.55N 77.16W
05/05/2025                   Pitt               NC   Public

            30 foot metal flag pole snapped in half.
            Report via Facebook. Time estimated via
            radar.

0352 PM     Hail             1 ESE Grimesland        35.55N 77.17W
05/05/2025  E1.50 Inch       Pitt               NC   Public

            Report via Facebook. Time estimated from
            radar.

0356 PM     Hail             2 E Grimesland          35.56N 77.15W
05/05/2025  E1.75 Inch       Pitt               NC   Public

            Picture submitted via Facebook. The hail
            stone was shown next to a quarter, and based
            on the picture, it appears to be the size of
            a golf ball. Time estimated based on radar.

0406 PM     Hail             4 SW Old Ford           35.60N 77.11W
05/05/2025  M1.00 Inch       Beaufort           NC   Trained Spotter

            Hail lasted 10 to 12 minutes. The ground is
            covered.

&&

Martin

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:02 PM EDTSpecial Weather StatementMHXHyde28 min
May 4, 10:20 PM EDTSpecial Marine WarningMHX55 min
May 4, 11:41 PM EDTSpecial Marine WarningMHX64 min
May 5, 4:05 AM EDTDense Fog AdvisoryMHXCraven, Duplin, Jones, Lenoir, Onslow5 hr
May 5, 8:22 AM EDTSmall Craft AdvisoryMHX6 hr
May 5, 12:35 PM EDTSpecial Weather StatementMHXDuplin40 min
May 5, 1:18 PM EDTSevere Thunderstorm WarningMHXDuplin, Lenoir42 min
May 5, 1:24 PM EDTSpecial Weather StatementMHXDuplin36 min
May 5, 1:52 PM EDTSevere Thunderstorm WarningMHXDuplin, Greene, Lenoir40 min
May 5, 2:18 PM EDTSpecial Weather StatementMHXPitt27 min
May 5, 2:54 PM EDTSpecial Weather StatementMHXPitt36 min
May 5, 2:59 PM EDTSpecial Weather StatementMHXDuplin46 min
May 5, 3:00 PM EDTSpecial Weather StatementMHXMartin45 min
May 5, 3:14 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt46 min
May 5, 3:39 PM EDTSpecial Weather StatementMHXOnslow36 min
May 5, 3:55 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt50 min
May 5, 4:12 PM EDTSpecial Weather StatementMHXJones33 min
May 5, 5:08 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Washington52 min
May 5, 5:17 PM EDTTornado WarningMHXMartin, Washington28 min
May 5, 5:41 PM EDTSpecial Marine WarningMHX67 min
May 5, 6:12 PM EDTSpecial Weather StatementMHXMartin33 min
May 5, 6:18 PM EDTSevere Thunderstorm WarningMHXMartin27 min
May 5, 6:23 PM EDTSpecial Weather StatementMHXLenoir52 min
May 5, 6:42 PM EDTSevere Thunderstorm WarningMHXCraven, Duplin, Jones, Lenoir25 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.